Metformin and Weight Loss

Studies have shown mixed results on a possible link between weight loss and metformin. In most of the clinical studies, people taking metformin did report losing weight. However, the people in the studies who were not taking metformin also lost weight, and there was not a statistical difference between the two groups.

Weight Loss and Metformin: An Overview

Metformin (Glucophage®) is a prescription medication licensed for the treatment of type 2 diabetes. The drug is commonly thought to cause weight loss, although studies have shown mixed results.
 

Does Metformin Cause Weight Loss?

In most of the studies of metformin before it was approved, people on metformin lost weight (1.4 to 8.4 pounds on average). However, the people in these studies who were not taking metformin also lost weight. The difference between the groups was not significant, meaning that there was no statistical difference between the two groups. In these studies, people were taking metformin to treat type 2 diabetes. It is not known if metformin has any effect on weight in people who do not have diabetes.
 
It is important to note that in most studies of metformin, people did not usually gain weight. Many other diabetes medications are known to cause weight gain, which is particularly undesirable for people with type 2 diabetes (who may already have problems with weight gain). So, even if metformin does not cause weight loss, it is often a good choice for overweight people with type 2 diabetes.
 

Summary

It is not entirely clear if metformin causes weight loss for most people with type 2 diabetes. At the very least, however, it seems that people taking metformin do not gain weight (a common problem with many other diabetes medications). It is not known if metformin has any effect on weight in people who do not have diabetes.
Diabetes Tips for Seniors

Metformin HCL

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.